Taste Alteration: A Manifestation of Systemic Drug Use
Gwen Grosso, RDH, MS
Featuring the clinical work of Gwen Grosso, RDH, MS*
The literature has consistently supported the relationship between oral and systemic health. While it is imperative for dental professionals to understand the link between systemic disease and oral health, it is also essential to understand and recognize oral manifestations of systemic medications (eg, altered hemostasis, xerostomia, tongue discoloration, glossitis, gingival hyperplasia, bruxism, candida, sialorhea, and altered taste). This podcast will review the most commonly prescribed drugs that cause altered taste.
Upon Completing this podcast, the listener should:
- Understand the detrimental effects of systemic drug use on a patient's ability to taste
- Gain knowledge to help patients combat a diminished sense of taste
- ADA Guide to Dental Therapeutics. 3rd ed. Chicago, IL: ADA Publishing Company; 2003.
- Spolarich A. The top 20 most commonly prescribed medications for 2005. Access 2006:39-49.
- Spolarich A. Adverse drug reactions and oral health. Dimen Dent Hyg 2006;4(11):22-26.
- Gage T, Little J. Mosby’s Dental Drug Reference. 7th ed. St. Louis, MO: Mosby; 2007.
- Aubertin MA. The hypertensive patient in dental practice: Updated recommendations for classification, prevention, monitoring, and dental management. Gen Dent 2004;52(6):544-551.